Washington, 2022

Winter Storm in Washington, April 4 to 5, 2022

April 4 to 5, 2022 · NWS OTX · 1 event in 1 county or zone

A fast moving cold front brought 24 to 36 hours of moderate to heavy snow to the Cascades. A strong storm arrived late April 3rd and remained through the 4th, impacting highway winter travel and local power.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A fast moving cold front brought 24 to 36 hours of moderate to heavy snow to the Cascades. A strong storm arrived late April 3rd and remained through the 4th, impacting highway winter travel and local power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 3, 8:53 PM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 3, 8:53 PM PST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
953 PM PDT Sun Apr 3 2022

.SYNOPSIS...
A strong storm arrives tonight into Monday, with heavy snow for
the Cascades and the strong winds to 50 mph or more across much
of the Inland Northwest. Expect quieter, drier weather for the
later half of the work week, though a chance of showers returns
toward the weekend.

&&

.DISCUSSION...
...Strong winds region-wide and heavy mountain snow for the
Cascades on Monday into Monday night...

Through Tuesday:
With the approaching storm system, steady and very heavy snow is
expected along the Cascade crest through Monday night. Though not
as heavy, snow is also expected across the mountains of northern
Idaho and northeastern WA beginning later tonight as well. Rain
will spread into the lower valleys as well overnight, with
chances for thunderstorms across E WA and N ID Monday afternoon.

For most locations, however, the main impacts will be from the
strong and gusty winds anticipated. Winds will increase late
tonight into Monday with gusts commonly in the 45-55 mph range
with some gusts approaching 60-65 mph. Blowing dust and blowing
snow may result in greatly reduced visibilities at times. The
strongest wind potential will lie from the lee of the Cascades,
Waterville Plateau, Columbia Basin, West Plains, Palouse, and into
parts of the southern Idaho Panhandle.

Precip coverage and strong winds should diminish significantly
Monday night. And though dry conditions will settle in for
Tuesday, afternoon breezes (though not nearly as strong as Monday)
are likely. /KD

Wednesday night and Thursday: A ridge pattern will fill in behind
the early week system bringing a much calmer few days. Most of the
region is expected to be a under a dry, warming trend. Upper
level moisture the Cascades leading to light shower activity in
the area late Thursday. Highs for the day will be generally in the
60s to low 70s. Lows will be in the upper 20s and 30s.

Friday and the weekend: The ridge breaks down as another trough
drops  in from the Northwest. Shower activity will from the
Cascades, across the northern mountains, and into the Idaho
Panhandle. Models are indicating breezy winds Saturday afternoon
winds with gusts into the low 30s MPH. While Fridays highs will be
similar to Thursdays, t he trough will push cooler air into the
region and temperatures will drop fro the weekend. Highs for
Saturday and Sunday will be in the upper 40s and 50s. Lows will
upper 20s and 30s. /JDC

&&

.AVIATION...
06Z TAFS: Strong zonal jet stream is ushering in an impactful
round of wind and precipitation for the Inland NW. Precipitation
will spread over all locations by 12Z, with even the Columbia
Basin seeing a little rain with VFR cigs. Strong winds will
develop behind the front, which should pass KEAT around 15Z and
GEG before 18Z. The winds will decrease Monday evening but strong
winds are expected all of Monday night at KEAT.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  51  33  52  29  54 / 100  90  10  10   0   0
Coeur d'Alene  38  49  32  49  28  52 / 100  90  20  20   0   0
Pullman        39  48  32  46  28  51 / 100  90  30  20   0   0
Lewiston       44  56  38  54  33  57 /  90  80  30  10   0   0
Colville       37  52  29  54  26  56 / 100  90  10  10   0   0
Sandpoint      38  48  33  49  28  51 /  80 100  30  30   0   0
Kellogg        37  43  32  42  26  48 /  80 100  60  50   0   0
Moses Lake     44  57  36  57  29  58 /  70  20   0   0   0   0
Wenatchee      42  53  37  53  31  57 /  60  50  20  10   0   0
Omak           42  55  34  57  29  58 /  80  70  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 8 AM to 11 PM PDT Monday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area.

     Wind Advisory from 8 AM to 11 PM PDT Monday for Northern
     Panhandle.

     Winter Weather Advisory from 11 PM this evening to 11 AM PDT
     Tuesday for Central Panhandle Mountains.

WA...High Wind Warning from 8 AM to 11 PM PDT Monday for Central
     Chelan County-Lower Garfield and Asotin Counties-Moses Lake
     Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area.

     Winter Storm Warning until 8 AM PDT Tuesday for Western Chelan
     County.

     Wind Advisory from 8 AM to 11 PM PDT Monday for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Western
     Okanogan County.

&&
Hazardous weather outlook, Apr 3, 3:56 AM PST, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
456 AM PDT Sun Apr 3 2022

IDZ002-003-026-027-WAZ032>036-041-044-047-041200-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-Central Chelan County-
456 AM PDT Sun Apr 3 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday has the potential to be quite windy. West winds gusting to
50 to 60 mph are possible from the lee of the Cascades across the
Columbia Basin into the southern Idaho Panhandle. The strongest
winds will be from late Monday morning into Monday evening hours.
Winds of this magnitude can produce blowing dust, tree damage,
power outages, and treacherous driving conditions.

WAZ048-049-041200-
Western Chelan County-Western Okanogan County-
456 AM PDT Sun Apr 3 2022

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will begin across the Cascades this afternoon and steadily
increase tonight. Moderate to heavy snowfall is expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy mountain will persist into Tuesday morning. Wet snow
accumulations of up to 2 feet are possible at Stevens Pass. Snow
and strong winds will bring a return of winter driving conditions
to the Cascade Passes and create hazardous conditions for back
country recreation in the Cascades.

IDZ001-WAZ031-037-038-043-041200-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-
456 AM PDT Sun Apr 3 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday has the potential to be windy. West winds gusting to 35 to
45 mph are possible through the day and evening hours across
northeast Washington and the northern Idaho Panhandle. Winds of
this magnitude can produce minor tree damage, local power outages,
and difficult driving conditions.

IDZ004-041200-
Central Panhandle Mountains-
456 AM PDT Sun Apr 3 2022

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday has the potential to be quite windy. West winds gusting to
50 mph or more will be a possibility across the central Idaho
Panhandle. Winds of this magnitude can produce tree damage,
power outages, and difficult driving conditions. Light to moderate
snow is likely Monday and Tuesday at Lookout Pass.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Chelan County

When
April 4, 12:00 AM PST to April 5, 7:00 AM PST
Where
Western Chelan County forecast zone
Property damage
$10,000
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

US Highway 2 at Stevens Pass recorded 23.5 inches of snow accumulation over almost 36 hour time period. There were high winds, with gusts up to 58 mph, that led to blowing snow and poor visibilities. The Stevens Pass Ski Resort was closed on April 4th due to power outages from the weather conditions and avalanche mitigation work.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017459.